Certain medications have side effects that look like the physical symptoms of Parkinson’s disease.
When Parkinson’s disease symptoms are caused by medications, they’re referred to as drug-induced parkinsonism. Parkinsonism caused by antipsychotic (neuroleptic) medication is sometimes referred to as neuroleptic-induced parkinsonism.
The types of medications most likely to have this effect include some types of anti-nausea and antipsychotic drugs. These medications block the dopamine receptors in nerve cells. The resulting reduction in dopamine levels causes parkinsonism. Typically, when someone stops taking these medications, the symptoms of parkinsonism decrease over time.
Parkinsonism isn’t Parkinson’s disease, although it may be mistaken for it, even by medical professionals. Read on to learn about the similarities and differences between drug-induced parkinsonism and Parkinson’s disease.
The symptoms of drug-induced parkinsonism are very similar to the physical symptoms caused by Parkinson’s disease.
Unlike the symptoms of Parkinson’s disease, which worsens gradually, parkinsonism symptoms come on rapidly. They include:
- tremor, including resting tremor
- muscle stiffness
- slow gait and movements
- problems with posture and balance
- impaired speech
Drug-induced parkinsonism is caused by medications that reduce dopamine levels in the brain. Dopamine is a neurotransmitter that works to control bodily movements.
Dopamine is also part of the brain’s reward system. It helps you feel pleasure and enjoyment, and it supports your ability to learn and focus.
Medications that bind to and block dopamine receptors are called dopamine antagonists. These medications aren’t used to treat Parkinson’s disease. Rather, they’re used to treat other conditions that might seriously impact your quality of life.
If your doctor has prescribed a medication that causes unwanted side effects, you may have options. You may also decide that the side effects are worth it if the medication effectively treats your condition.
Some medications that cause drug-induced parkinsonism include:
Antipsychotic medications are used to treat several disorders, including:
They’re used to reduce or alleviate symptoms such as delusions and hallucinations.
Some antipsychotics that might cause parkinsonism include:
Some medications used to treat motion sickness, nausea, and vertigo block dopamine receptors and can cause parkinsonism. They include antihistamines such as:
Gastric motility disorders are digestive conditions that occur when the nerves or muscles in the gut don’t function in a coordinated manner. Some medications used to treat this condition can cause parkinsonism as a side effect. They include:
Calcium channel blockers
Calcium channel blockers are used to treat cardiovascular conditions such as high blood pressure and chest pain. They’re also used to treat neurological disorders. In some instances, calcium channel blockers may cause movement disorders and parkinsonism.
Calcium channel blockers have also been shown in
One example of a calcium channel blocker is diltiazem.
Valproate, an antiseizure drug used to treat epileptic seizures and convulsions is the type of medication in this class most likely to cause parkinsonism.
Serotonin reuptake inhibitors (SSRIs) are widely used as antidepressants and mood stabilizers. These medications may cause or worsen parkinsonism in some instances.
Serotonin-norepinephrine reuptake inhibitors (SNRIs), another form of antidepressant, may also have this effect. SNRIs are used to treat major depressive disorders, ADHD, fibromyalgia, and other conditions.
Extensive or long-term exposure to environmental toxins is another potential cause of parkinsonism. It’s thought that these chemicals cause oxidative stress or mitochondrial dysfunction, which can lead to movement disorders.
Some toxins, including certain pesticides, may also pose a risk for Parkinson’s disease.
Pesticides to avoid include:
Parkinsonism refers to a cluster of symptoms that mimic the movement problems caused by Parkinson’s disease. It’s sometimes referred to as atypical Parkinson’s disease, secondary parkinsonism, or Parkinson’s plus.
Parkinson’s disease is a chronic, neurodegenerative brain disorder. In addition to problems with movement, Parkinson’s disease causes non-motor symptoms that aren’t caused by drug-induced parkinsonism. They include:
- problems with sleep
- anosmia (loss of smell)
Another key difference between drug-induced parkinsonism and Parkinson’s disease is symmetry. Drug-induced parkinsonism usually affects both sides of the body equally. Parkinson’s disease affects one side of the body more than the other.
Parkinsonism can be caused by medications, repeated head trauma, and environmental toxins. It can also be caused by neurological disorders, including Parkinson’s disease. Other neurological conditions that cause parkinsonism include:
- progressive supranuclear palsy
- multiple system atrophy (ALS)
- vascular parkinsonism
- Lewy body dementia
- corticobasal degeneration
Parkinsonism caused by neurological conditions typically includes the early onset of some symptoms that manifest later in Parkinson’s disease. They include:
Drug-induced parkinsonism usually causes resting tremors. Tremors are rhythmic, involuntary movements you’re unable to stop or control. They can take on the appearance of twitching, shaking, or quivering. A resting tremor occurs when a limb is at rest and stops when it’s in use.
Common parts of the body where drug-induced parkinsonism may cause resting tremors includes:
Tremors can also be caused by drugs that don’t typically cause drug-induced parkinsonism. They include:
These medications don’t cause resting tremors. Rather, they cause:
- Action tremors. These occur in a body part that’s moving, not a body part that’s resting.
- Postural tremors. These occur when a body part is forced to withstand gravity, such as when arms are outstretched or legs are raised.
Drug-induced parkinsonism is usually reversible once the medication at fault is eliminated. Results aren’t immediate, though. It may take anywhere from 4 to 18 months before your symptoms subside.
In some instances, parkinsonism may persist and progress. When this occurs, it’s most likely because the person already had or was starting to have a dopamine deficit not associated with the medication. Parkinsonism doesn’t cause Parkinson’s disease, but it may accelerate this condition in a person who was going to get it.
Parkinsonism consists of a cluster of symptoms that resemble the physical symptoms of Parkinson’s disease.
Drug-induced parkinsonism may be caused by certain prescription medications. These include specific anti-nausea drugs and several antipsychotic drugs.
Drug-induced parkinsonism is usually reversible. Treatment involves elimination of the medication that caused the symptoms. Even after stopping the medication at fault, symptoms may persist for up to 18 months.